LABAs may cause muscle spasms. Consider stopping before adding quinine

Goodfellow Gems Logo

Goodfellow Gems

"LABAs may cause muscle spasms. Consider stopping before adding quinine"

I have a 59 year old female patient who has COPD and is on a LABA (long acting beta agonist) and inhaled steroid combination (budesonide 200 micrograms/inhalation and eformoterol fumarate dihydrate 6 micrograms/inhalation, as a metered dose, prescribed as two puffs twice daily. She recently complained of muscle spasms all over her body.

I recalled a discussion with Canadian colleagues about their publication reporting an association between LABAs, statins and thiazides and cramps (as measured by new prescriptions for quinine in the year following).1

My patient was not on a statin nor a thiazide. I asked her to stop the LABA combination and stay on the budesonide as an inhaled steroid and her cramps went away. She now has a slight cough and I will look at either a lower dose of LABA or a different form of LABA or more regular salbutamol or, if persisting, negotiate the issue of cough versus cramps.

References:

  1. Scott R. Garrison et al. Nocturnal leg cramps and prescription use that precedes them. Click here

Gems are chosen by the Goodfellow director Dr. Bruce Arroll to be either practice changing or practice maintaining. The information is educational and not clinical advice.


As published in NZ Doctor 08/06/2016